Iowa, 2013

Hail in Iowa, April 30, 2013

April 30, 2013 · NWS DVN · 1 event in 1 county or zone

Non-severe hail fell in Delaware County on April 30th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Non-severe hail fell in Delaware County on April 30th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Apr 29, 10:53 PM CST, 1 hour 50 minutes earlier.

Area forecast discussion, Apr 29, 10:53 PM CST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1153 PM CDT MON APR 29 2013

.UPDATE...
ISSUED AT 1041 PM CDT MON APR 29 2013

UPDATE TO THE FORECAST WAS JUST SENT TO REFLECT NEWLY ISSUED
SEVERE THUNDERSTORM WATCH FOR EASTERN IA INTO NORTHWEST IL.
CONVECTION OVER CENTRAL IOWA CONTINUES TO SLOWLY EVOVLE AHEAD OF A
S/W MOVING THROUGH EASTERN NE. THESE TSRA ARE EXPECTED TO PUSH EAST
INTO THE EASTERN IOWA JUST AFTER MIDNIGHT. LARGE HAIL IS THE
PRIMARY THREAT WITH THESE STORMS. WILL ALSO HAVE TO WATCH
NORTHWEST IL COUNTIES THE REST OF THE THIS EVENING AS ELEVATED
CELLS CONTINUE TO PERCOLATE ON THE EASTERN EDGE OF AN AXIS OF
HIGHER ELEVATED CAPE AND WITH THE LLJ STRENGTHENING. AS WITH THE
EARLY STORMS IN THIS AREA...HAIL IS THE MAIN CONCERN.

DLF

UPDATE ISSUED AT 625 PM CDT MON APR 29 2013

HAVE PUT IN SOME UPDATES THIS EVENING FOR GENERAL TEMPERATURE AND
WIND TRENDS. HAVE BEEN WATCHING CAREFULLY FOR CONVECTIVE
TRENDS...AS THE MESOSCALE MODELS ARE INITIATING CONVECTION IN THE
NORTHERN PORTIONS OF THE AREA EARLY THIS EVENING. HOWEVER...HAVE
NOTICED THAT MOST OF THESE MODELS ARE TOO MOIST IN THE BOUNDARY
LAYER...AND WHILE SURFACE DEWPOINTS HAVE BEEN INCREASING THE LAST
COUPLE HOURS...THE 21Z DEWPOINTS WERE 2-4 DEGREES TOO HIGH AND THE
23Z DATA IS ABOUT 2 DEGREES TOO HIGHS AS WELL. THEN...NOTICED AN
FSL ACARS SOUNDING FROM AN AIRCRAFT OUT OF KDSM AT 20Z THAT SHOWED A
CAP JUST ABOVE 800MB...OF JUST A FEW DEGREES. HAVE TAKEN AN EARLY
LOOK AT OUR EVENING SOUNDING AND THIS CAP IS PRESENT THERE AS
WELL. THUS...AM GETTING MORE CONFIDENT THAT SURFACE BASED
CONVECTION IS UNLIKELY THIS EVENING...AND THAT WE ARE GOING TO
HAVE TO WAIT A FEW MORE HOURS UNTIL THE LOW LEVEL JET INCREASES
AND CAN GENERATE SOME ELEVATED CONVECTION. HAVE LOWERED EARLY
EVENING POPS SOME...BUT STORM INITIATION COULD OCCURR AS EARLY AS
MID EVENING SO HAVE KEPT THE CHANCE POPS GOING. LE

&&

.SYNOPSIS...
ISSUED AT 312 PM CDT MON APR 29 2013

18Z SFC ANALYSIS HAS WEAK LOWS FROM SOUTHWEST KANSAS INTO NORTHEAST
NEW MEXICO. AN OUTFLOW BOUNDARY/FRONT RAN FROM NORTHERN ILLINOIS
BACK INTO CENTRAL IOWA. DEW POINTS WERE IN THE 50S ACROSS MUCH OF
THE MIDWEST WITH 60S IN THE LOWER MISSISSIPPI VALLEY. DEW POINTS IN
THE 30S AND 40S WERE ACROSS THE NORTHERN PLAINS.

&&

.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 312 PM CDT MON APR 29 2013

THE QUESTION IS HOW WILL CONVECTION EVOLVE LATE THIS AFTERNOON INTO
TUESDAY.

BASED ON DATA THROUGH MID AFTERNOON...QUIET CONDITIONS SHOULD BE
SEEN INTO EARLY EVENING. THE OUTFLOW BOUNDARY/FRONT ACROSS THE
NORTHERN CWFA IS EXPECTED TO BE THE FOCUS FOR NEW CONVECTION
DEVELOPING TONIGHT AS THE LLJ BEGINS TO STRENGTHEN AGAIN.

RAP TRENDS FROM THE LIFT TOOL SUGGEST ISOLATED TO SCATTERED
CONVECTION SHOULD BEGIN DEVELOPING THIS EVENING ALONG THE BOUNDARY
AND THE RESPECTABLE THETA E GRADIENT ACROSS THE AREA. CONVECTION
SHOULD BECOME MORE WIDESPREAD AS THE NIGHT PROGRESSES WITH ROUGHLY
THE NORTHERN HALF OF THE CWFA FAVORED.

OUTFLOW BOUNDARIES FROM THIS CONVECTION SHOULD THEN ALLOW NEW
CONVECTION TO DEVELOP FURTHER SOUTH AS THE NIGHT PROGRESSES. THE MCS
TOOL SUGGESTS A WEAKLY ORGANIZED MCS WOULD DEVELOP IN WESTERN IOWA
AND MOVE INTO THE NORTHWEST CWFA AROUND SUNRISE.

ANY CONVECTION OVER THE CWFA AT SUNRISE WILL SLOWLY DISSIPATE DURING
THE MORNING AS THE LLJ WEAKENS. THERE MAY BE A BRIEF PERIOD OF DRY
CONDITIONS FROM LATE MORNING UNTIL EARLY AFTERNOON.

DIFFERENTIAL HEATING AHEAD OF THE APPROACHING FRONT SHOULD THEN
ALLOW NEW CONVECTION TO DEVELOP DURING PEAK HEATING OVER ROUGHLY THE
NORTHWEST THIRD TO 40 PERCENT OF THE CWFA. TEMPERATURES ON TUESDAY
WILL BE WELL ABOVE NORMAL.              ..08..

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 312 PM CDT MON APR 29 2013

FORECAST FOCUS ON DEVELOPMENT OF CUT-OFF LOW LATE IN THE WEEK AND
EVENTUAL TRACK WITH BLOCKING PATTERN DOWNSTREAM. CONFIDENCE REMAINS
VERY LOW ESPECIALLY AS WE GET TO THE WEEKEND AND BEYOND.

TUESDAY NIGHT THROUGH FRIDAY...OPERATIONAL MODELS SORTA AGREE ON THE
DEVELOPMENT OF A STRONG CLOSED CUT-OFF CYCLONE SOMEWHERE IN THE
CENTRAL/SOUTHERN PLAINS. THE ECMWF HAS THE LOW OVER KANSAS WITH THE
GFS/GEM OVER OKLAHOMA. MODELS STILL HAVE A TOUGH TIME WITH THE COLD
FRONTAL POSITION AND EVENTUAL BAND OF HEAVIER RAINFALL LATE IN THE
WEEK AS DEEP GULF MOISTURE GETS PULLED NORTHWARD. FOR NOW WILL GO
WITH MODEL CONSENSUS WITH LIKELY POPS OVER MUCH OF THE CWA
ESPECIALLY IN THE THURSDAY-FRIDAY TIME FRAME. OTHERWISE CHANCE POPS
WILL EXIST AT MOST LOCATIONS. MODELS AGREE ON WEDNESDAY BEING MAINLY
DRY AND IN THE WARM SECTOR SO HAVE BUMPED TEMPERATURES UPWARD MAINLY
IN THE CENTRAL AND EASTERN CWA. IT APPEARS THAT ANY SNOW
ACCUMULATIONS THIS WEEK WILL REMAIN WEST AND NORTH OF THE DVN CWA.

THIS WEEKEND INTO EARLY NEXT WEEK...FORECASTER HEADACHES ABOUND WITH
THE EVENTUAL TRACK OF THE UPPER LOW WITH STRONG BLOCKING DOWNSTREAM.
THE ECMWF IS BACK TO TAKING THE LOW ACROSS EASTERN IOWA AND THEN
INTO THE WESTERN GREAT LAKES. THIS IS SOMEWHAT SIMILAR TO WHAT WAS
DEPICTED A COUPLE OF DAYS AGO. THIS WOULD SUGGEST A CHILLY CLOUDY
AND SHOWERY REGIME FOR THE DVN CWA. ON THE OTHER HAND THE GFS/GEM
TAKES THE LOW WELL SOUTH ACROSS ARKANSAS AND THEN INTO THE OHIO
VALLEY...DESPITE THE PRESENCE OF A STRONG BLOCK IN THE EASTERN
UNITED STATES. THIS TRACK WOULD KEEP THE CWA IN A DRIER/WARMER
SCENARIO. AT THIS POINT I FAVOR THE ECMWF DUE TO THE STRONG BLOCKING
DOWNSTREAM WHICH SHOULD FORCE THE LOW TO THE NORTH. THIS ALSO FITS
THE ECMWF ENSEMBLE MEANS WHICH HAVE ALSO BEEN MORE STABLE WITH THE
HANDLING OF THIS FEATURE FOR AT LEAST THE PAST FOUR MODEL CYCLE
RUNS. THIS NORTHWARD TRACK WOULD ALSO OCCUR...ASSUMING THE ECMWF IS
CORRECT...DUE TO A ANOTHER UNSEASONABLY STRONG/COLD TROUGH DIVING
SOUTHEAST INTO THE NORTHERN ROCKIES/NORTHERN PLAINS BY EARLY NEXT
WEEK.

HAASE

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z TUESDAY NIGHT)
ISSUED AT 1153 PM CDT MON APR 29 2013

VFR CONDITIONS EXPECTED TO CONTINUE THROUGH MOST OF THE FORECAST.
THUNDERSTORMS OVER CENTRAL IOWA ARE EXPECTED TO MOVE EAST AND HAVE
THE POTENTIAL TO AFFECT KCID AND KDBQ FOR THE NEXT SEVERAL HOURS.
HAVE PUT IN A VCTS AND CB CLOUD GROUP FOR NOW TO ACCOUNT FOR THIS.
WHEN TIMING CAN BE BETTER DEFINED WILL AMEND. STORMS ARE SOMEWHAT
SCATTERED IN NATURE AND MAY NOT AFFECT SPECIFIC TERMINALS. SHOULD
A STORM AFFECT A LOCATION...MVFR CONDITIONS ARE POSSIBLE. ONCE
STORMS MOVE NORTHEAST OF THE AREA AFTER EARLY MORNING...WE SHOULD
HAVE QUIET AND VFR CONDITIONS WITH SOUTH WINDS INCREASING TO
AROUND 15KTS WITH GUSTS TO 24KTS. STORM POTENTIAL RETURNS TUESDAY
AFTERNOON AS A COLD FRONT MOVES TOWARDS THE AREA. SPECIFIC TIMING
AND LOCATIONS CANNOT BE DETERMINED AT THIS TIME SO HAVE LEFT OUT
OF TERMINALS FOR NOW.  LE

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

UPDATE...DLF
SYNOPSIS...08
SHORT TERM...08
LONG TERM...HAASE
AVIATION...LE
Hazardous weather outlook, Apr 29, 3:41 AM CST, 21 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
441 AM CDT MON APR 29 2013

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-300945-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
441 AM CDT MON APR 29 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS...MAINLY NORTH OF INTERSTATE
80 TODAY... AND OVER MUCH OF THE OUTLOOK AREA TONIGHT. AN
ISOLATED SEVERE THUNDERSTORM WITH LARGE HAIL WILL BE POSSIBLE
MAINLY TONIGHT. THE STORM PREDICTION CENTER HAS MUCH OF THE
OUTLOOK AREA IN A SLIGHT RISK. HOWEVER...THIS IS A CONDITIONAL
RISK OF SEVERE WEATHER THAT WILL BE LARGELY DEPENDENT ON THE
MAGNITUDE OF LOW LEVEL MOISTURE. IF SURFACE DEWPOINTS CAN REACH
INTO THE 60S THEN THERE WOULD BE A RISK OF MORE ORGANIZED SEVERE
WEATHER LATE THIS AFTERNOON AND EVENING AHEAD OF A WEAKENING
FRONTAL BOUNDARY...WITH DAMAGING WINDS AND LARGE HAIL BEING THE
PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

TUESDAY...THE STORM PREDICTION CENTER HAS A PLACED A SLIGHT RISK
FOR SEVERE STORMS OVER THE OUTLOOK AREA NORTHWEST OF A LINE FROM
FAIRFIELD IOWA TO STOCKTON ILLINOIS. ISOLATED STORMS WILL BE
POSSIBLE IN THIS AREA AHEAD OF A SLOW MOVING COLD FRONT...MAINLY
DURING THE AFTERNOON AND EVENING HOURS. THE PRIMARY THREATS WILL
BE LARGE HAIL AND DAMAGING WINDS.

WEDNESDAY...THUNDERSTORMS ARE POSSIBLE OVER THE ENTIRE OUTLOOK
AREA AS THE COLD FRONT PUSHES EAST. SOME OF THESE STORMS COULD
POSSIBLY BE SEVERE...ESPECIALLY EAST OF THE MISSISSIPPI RIVER IN
THE AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE LATE THIS AFTERNOON AND TONIGHT.

In the hours before

Local storm report, Apr 29, 7:24 PM CST, 5 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
824 PM CDT MON APR 29 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     HAIL             1 W LA MOTTE            42.29N 90.64W
04/29/2013  M0.75 INCH       JACKSON            IA   TRAINED SPOTTER

&&

GROSS
Local storm report, Apr 29, 7:37 PM CST, 5 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
837 PM CDT MON APR 29 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0824 PM     HAIL             2 SSE DUBUQUE REGIONAL  42.37N 90.70W
04/29/2013  M2.00 INCH       DUBUQUE            IA   TRAINED SPOTTER

            TIME ESTIMATED FROM RADAR.

&&

GROSS
Local storm report, Apr 29, 7:56 PM CST, 4 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
856 PM CDT MON APR 29 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0826 PM     HAIL             2 E DUBUQUE REGIONAL AI 42.40N 90.68W
04/29/2013  E1.75 INCH       DUBUQUE            IA   EMERGENCY MNGR

            QUARTER TO GOLF BALL SIZE HAIL...TIME ESTIMATED FROM
            RADAR.

0830 PM     HAIL             3 NE DUBUQUE REGIONAL A 42.43N 90.68W
04/29/2013  E2.50 INCH       DUBUQUE            IA   EMERGENCY MNGR

            GOLFBALL TO TENNIS BALL...TIME ESTIMATED FROM RADAR.

&&

GROSS
Local storm report, Apr 29, 8:01 PM CST, 4 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
901 PM CDT MON APR 29 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0826 PM     HAIL             1 SE DUBUQUE REGIONAL A 42.39N 90.70W
04/29/2013  M1.50 INCH       DUBUQUE            IA   TRAINED SPOTTER

            TIME ESTIMATED

&&

DLF
Local storm report, Apr 30, 12:01 AM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
101 AM CDT TUE APR 30 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0842 PM     HAIL             S MENOMINEE             42.49N 90.53W
04/29/2013  E1.00 INCH       JO DAVIESS         IL   LAW ENFORCEMENT

            DELAYED REPORT. TIME ESTIMATED OFF RADAR.

&&

LE
Special weather statement, Apr 30, 12:06 AM CST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
106 AM CDT TUE APR 30 2013

IAZ040-041-300700-
BUCHANAN-DELAWARE-
106 AM CDT TUE APR 30 2013

...STRONG TO POSSIBLY SEVERE STORMS MOVING INTO BUCHANAN AND
DELAWARE COUNTIES...

AT 103 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR JESUP...OR 6 MILES WEST OF INDEPENDENCE...
MOVING NORTHEAST AT 45 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  INDEPENDENCE AROUND 110 AM CDT...
  HAZLETON AROUND 115 AM CDT...
  STANLEY AROUND 120 AM CDT...
  AURORA AROUND 125 AM CDT...
  LAMONT AROUND 130 AM CDT...

ONE HALF INCH DIAMETER HAIL...FREQUENT CLOUD TO GROUND LIGHTNING AND
A BRIEF HEAVY DOWNPOUR ARE EXPECTED WITH THIS STORM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM CDT
TUESDAY MORNING FOR EASTERN IOWA AND NORTHWEST ILLINOIS.

LAT...LON 4265 9114 4231 9206 4246 9207 4247 9209
      4265 9208
TIME...MOT...LOC 0605Z 238DEG 37KT 4250 9198

LE

The radar

The Quad Cities radar (KDVN), 134 km away, was scanning. The volume nearest the first event began at 06:42 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Delaware

When
April 30, 12:43 AM CST
Where
Delaware County, Dundee
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
42.580, -91.550

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2013Every state in 2013This day in weather historyWarnings in Iowa, April 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 441886.